Alert archive / Kansas / Tornado Warnings in 2016
Tornado Warning 58, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 27, 2016, 5:47 PM CDT for Wichita County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2016, 5:47 PM CDT (22:47 UTC)
- Expired
- May 27, 2016, 6:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Wichita County, KS
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
735
WFUS53 KGLD 272247
TORGLD
KSC203-272315-
/O.NEW.KGLD.TO.W.0058.160527T2247Z-160527T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM CDT FRI MAY 27 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 547 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 7 MILES SOUTH OF LEOTI...MOVING NORTHWEST AT
15 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN WICHITA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3838 10157 3851 10147 3837 10130 3830 10142
TIME...MOT...LOC 2247Z 136DEG 15KT 3839 10140
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
DR1 follow-up statement
746
WWUS53 KGLD 272308
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM CDT FRI MAY 27 2016
KSC203-272318-
/O.EXP.KGLD.TO.W.0058.000000T0000Z-160527T2315Z/
WICHITA KS-
608 PM CDT FRI MAY 27 2016
...THE TORNADO WARNING FOR SOUTHWESTERN WICHITA COUNTY WILL EXPIRE AT
615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3838 10157 3851 10147 3837 10130 3830 10142
TIME...MOT...LOC 2307Z 136DEG 15KT 3839 10140
$$
DRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 27, 2:50 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 27, 2:50 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Goodland KS 150 PM MDT FRI MAY 27 2016 .SHORT TERM...(This evening through Saturday) Issued at 149 PM MDT Fri May 27 2016 Upper low will continue it's slow trek eastward through the afternoon and into Saturday with PoPs remaining elevated through the afternoon. There will be enough instability to spark off thunderstorms through the afternoon. Severe storms across much of the CWA will be limited for the most part to hail and wind. The exception will be the far eastern portions of the CWA where a Theta- E boundary is draped from north to south just east of the upper low. In this area we could see stronger forcing which could lead to large hail, damaging winds, and possibly an isolated tornado. Thunderstorm activity will slowly move to the east overnight with very weak shortwave high pressure building in briefly on Saturday. Drier air will encompass the region on Saturday with PoPs increasing once more as we head into the overnight hours into Sunday. .LONG TERM...(Saturday night through Friday) Issued at 149 PM MDT Fri May 27 2016 Weak upper ridge will gradually flatten on Sunday as flow becomes nearly zonal across the CWA. A large longwave trough will move slowly southward out of Canada as we head over the Monday through Tuesday time frame. Slight chance to chance PoPs will remain possible thanks to favorable instability in the region. CAPE values during the afternoon Sunday through Tuesday will be in the 2000 J/Kg to 3200 J/Kg range with only modest bulk shear values. Wave of low pressure will rotate very slowly around the longwave trough through Thursday with weather remaining largely unsettled through much of next week. A ridge will build into the western U.S. as we head into Friday. This ridge will gradually work its way into the region and dry things out as we head into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1129 AM MDT Fri May 27 2016 A mix of vfr/mvfr conditions is expected for the forecast period with ceilings ranging from bkn015 up to bkn060. 3-6sm -shra br thru 03z tonight with some vcts 19z-23z. Winds ne around 10kts becoming nw by 00z tonight. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...TL LONG TERM...TL AVIATION...JN
Hazardous weather outlook, May 27, 4:15 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 315 PM MDT FRI MAY 27 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282115- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 315 PM MDT FRI MAY 27 2016 /415 PM CDT FRI MAY 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE ALONG AND EAST OF A LINE FROM COLBY TO ATWOOD TO TRENTON. THE THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS AND BRIEF TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK. ON SUNDAY A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. ANY SEVERE WEATHER REPORTS BY PHONE OR THROUGH SOCIAL MEDIA ARE GREATLY APPRECIATED. JTL
In the hours before
Local storm report, May 27, 4:34 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 5 NW HAIGLER 40.06N 102.02W
05/27/2016 E0.75 INCH DUNDY NE LAW ENFORCEMENT
PEA TO PENNY SIZE HAIL REPORTED BY DUNDY COUNTY SHERIFF
&&
HILLLocal storm report, May 27, 4:50 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO 2 NNW SELKIRK 38.50N 101.55W
05/27/2016 WICHITA KS LAW ENFORCEMENT
&&
HILLSpecial weather statement, May 27, 5:30 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 430 PM MDT FRI MAY 27 2016 KSZ041-272245- GREELEY KS- 430 PM MDT FRI MAY 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL 445 PM MDT... AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF HORACE...OR 8 MILES NORTHWEST OF TRIBUNE...MOVING WEST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN GREELEY COUNTY. LAT...LON 3865 10160 3851 10162 3851 10190 3865 10189 TIME...MOT...LOC 2230Z 103DEG 13KT 3857 10183 DR
Special weather statement, May 27, 5:33 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM CDT FRI MAY 27 2016
KSZ001-272300-
CHEYENNE KS-
533 PM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 600 PM CDT...
AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF ST. FRANCIS...MOVING SOUTHWEST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
CHEYENNE COUNTY IN NORTHWESTERN KANSAS.
LAT...LON 3982 10180 3967 10192 3972 10205 3983 10205
3990 10200
TIME...MOT...LOC 2232Z 025DEG 16KT 3979 10195
LUNDQUISTLocal storm report, May 27, 5:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TORNADO 6 WNW SELKIRK 38.52N 101.64W
05/27/2016 GREELEY KS PUBLIC
LANDSPOUT. RELAYED VIA SOCIAL MEDIA
&&
HILLSpecial weather statement, May 27, 5:45 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT FRI MAY 27 2016
NEZ079-272315-
DUNDY NE-
445 PM MDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DUNDY COUNTY UNTIL
515 PM MDT...
AT 445 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BENKELMAN...MOVING SOUTHWEST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PARKS.
LAT...LON 4014 10150 4000 10159 4000 10177 4009 10177
4025 10162
TIME...MOT...LOC 2245Z 048DEG 12KT 4014 10162
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:08 PM CDT | Tornado Warning | GLD | Logan, Wichita | 37 min |
| May 26, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 32 min |
| May 26, 7:13 PM CDT | Tornado Warning | GLD | Cheyenne | 47 min |
| May 26, 7:23 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 52 min |
| May 26, 7:31 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 44 min |
| May 26, 7:37 PM CDT | Tornado Warning | GLD | Rawlins | 53 min |
| May 26, 7:41 PM CDT | Tornado Warning | GLD | Rawlins | 34 min |
| May 26, 7:54 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 51 min |
| May 26, 7:59 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 46 min |
| May 26, 8:03 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 42 min |
| May 26, 8:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 52 min |
| May 26, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 51 min |
| May 26, 8:39 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton | 51 min |
| May 26, 8:41 PM CDT | Tornado Warning | GLD | Rawlins | 34 min |
| May 26, 8:45 PM CDT | High Wind Warning | GLD | Logan, Sherman, Thomas, Wallace | 73 min |
| May 26, 8:48 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 27 min |
| May 26, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 52 min |
| May 26, 9:02 PM CDT | Tornado Warning | GLD | Decatur, Rawlins | 43 min |
| May 26, 9:05 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 3 hr |
| May 26, 9:27 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton | 48 min |
| May 26, 10:30 PM CDT | Special Weather Statement | GLD | Cheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more | 45 min |
| May 26, 11:57 PM CDT | Areal Flood Warning | GLD | Cheyenne, Rawlins | 12 hr |
| May 27, 3:26 PM CDT | Special Weather Statement | GLD | Greeley | 34 min |
| May 27, 3:47 PM CDT | Tornado Warning | GLD | Greeley | 43 min |
| May 27, 4:06 PM CDT | Tornado Warning | GLD | Greeley, Wichita | 24 min |
| May 27, 4:21 PM CDT | Tornado Warning | GLD | Greeley | 24 min |
| May 27, 4:26 PM CDT | Tornado Warning | GLD | Greeley, Wichita | 34 min |
| May 27, 4:43 PM CDT | Tornado Warning | GLD | Greeley | 32 min |
| May 27, 4:57 PM CDT | Tornado Warning | GLD | Greeley, Wichita | 33 min |
| May 27, 5:15 PM CDT | Tornado Warning | GLD | Greeley | 15 min |
| May 27, 5:26 PM CDT | Tornado Warning | GLD | Wichita | 34 min |
| May 27, 5:30 PM CDT | Special Weather Statement | GLD | Greeley | 15 min |
| May 27, 5:33 PM CDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| May 27, 5:47 PM CDT | Flash Flood Warning | GLD | Greeley | 3 hr |
| May 27, 5:51 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 15 min |
| May 27, 5:55 PM CDT | Special Weather Statement | GLD | Greeley | 35 min |
| May 27, 6:04 PM CDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| May 27, 6:10 PM CDT | Special Weather Statement | GLD | Wichita | 20 min |
| May 27, 6:12 PM CDT | Special Weather Statement | GLD | Wallace | 33 min |
| May 27, 6:15 PM CDT | Special Weather Statement | GLD | Cheyenne | 15 min |
| May 27, 6:22 PM CDT | Special Weather Statement | GLD | Logan | 23 min |
| May 27, 6:32 PM CDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| May 27, 6:50 PM CDT | Special Weather Statement | GLD | Wallace | 10 min |
Nearby
Tornado Warnings in Kansas, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.